Bulletin of Mathematical Biology

, Volume 44, Issue 5, pp 647–659 | Cite as

An eight-parameter model of human mortality—The single decrement case

  • Charles J. Mode
  • Robert C. Busby


Developed in this paper is an eight-parameter model of human mortality. A step-wise nonlinear least-squares procedure for estimating the parameters from abridged life tables is also described and implemented. Used for purposes of illustration were nine period life tables, ranging from 1900 to 1977, for the United States white male population. The agreement between the observed and calculated survival functions in the nine life tables was very good. Apart from its phenomenological interest, the model provides an effective means for calculating interpolations and extrapolations of abridged life tables, which are useful making population projections and in computer graphics.


Life Table Survival Function Risk Function Human Mortality Mortality Experience 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Benjamin, B. and H. W. Haycocks. 1970.The Analysis of Mortality and Other Actuarial Statistics. Cambridge: Cambridge University Press.Google Scholar
  2. Chiang, C. L. 1968.Introduction to Stochastic Processes in Biostatistics. New York: John Wiley.Google Scholar
  3. Heligman, L. and J. H. Pollard. 1980. “The Age Pattern of Mortality.”J. Inst. Acta. 107, 49–80.Google Scholar
  4. Keyfitz, N. 1981. “Choice of Function for Mortality Analysis.”International Union for the Scientific Study of Population. Conference at Dakar, July, 1981.Google Scholar
  5. Marquardt, D. W. 1963. “An Algorithm for Least Squares Estimation of Nonlinear Parameters.”J. Soc. ind. appl. Math. 11, 431–441.MATHMathSciNetCrossRefGoogle Scholar
  6. Smith, D. and N. Keyfitz. 1977.Mathematical Demography—Selected Papers. New York: Springer-Verlag.Google Scholar

Copyright information

© Society of Mathematical Biology 1982

Authors and Affiliations

  • Charles J. Mode
    • 1
  • Robert C. Busby
    • 1
  1. 1.Institute for Population Studies and Department of MathematicsDrexel UniversityPhiladelphiaUSA

Personalised recommendations